Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 7, NWS Grand Forks, ND

March 31, 2019Norman County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Mar 31, 2019, 9:59 AM CDT for Norman County, Minnesota. It took effect at Apr 1, 2019, 1:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 31, 2019, 9:59 AM CDT (14:59 UTC)
In effect from
Apr 1, 2019, 1:00 AM CDT
Expired
Mar 31, 2019, 11:24 PM CDT
In force
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (MN) at Twin Valley (TWVM5). The gauge peaked at 10.68 ft at Mar 31, 2019, 8:00 PM CDT.

actionminormoderate68101203/3104/0104/02
Action stage
9 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05062500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

184 
WGUS43 KFGF 311459
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eastern North Dakota/Grand Forks ND
959 AM CDT Sun Mar 31 2019

...The National Weather Service in Grand Forks, ND has issued a 
   flood warning (new) for these river locations in Minnesota...

  new flooding is forecast to occur at...
  *  Twin Valley...on the Wild Rice River (MN)...in Norman County.
  

. A possible ice jam throws some uncertainty to the forecast 
trace. Stage fluctuations of 1-3 feet will be possible.

  *** A follow-up flood statement with more detailed flooding 
  information will be issued shortly. ***


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC107-311559-
/O.NEW.KFGF.FL.W.0007.190401T0600Z-190404T1200Z/
/TWVM5.1.SM.190401T0600Z.190401T1800Z.190403T0600Z.NO/
959 AM CDT Sun Mar 31 2019

The National Weather Service in Grand Forks, ND has issued a 
 new Flood Warning for...
* ...Twin Valley...on the Wild Rice River (MN)
* from late tonight to Thursday morning.
* At  8:45 AM Sunday the stage was 9.3 feet.
* Minor Flood Stage is 10.0 feet.
* For the next 7 days...Minor flooding is forecast.
* Forecast...rise above Flood Stage by early Monday morning and 
  continue to rise to near 10.3 feet by Monday afternoon. The 
  river will fall below Flood Stage by Wednesday.

&&

LAT...LON 4733 9607 4722 9607 4722 9652 4732 9656

$$
2 follow-up statements
843 
WGUS83 KFGF 311514
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
1014 AM CDT Sun Mar 31 2019


...The flood warning has been extended for these river locations in 
Minnesota...

  * Hawley...on the Buffalo River...in Clay County

...The flood warning continues for these river locations in 
Minnesota...

  * Sabin...on the South Branch Buffalo River ...in Clay County
  * Dilworth...on the Buffalo River ...in Clay County
  * Twin Valley...on the Wild Rice River (MN) ...in Norman County

.Spring snowmelt continues to produce flooding in the Minnesota 
tributaries, however ice is impacting gage readings or causing 
fluctuations in river levels.  Flow into the rivers has slowed due 
to colder temperatures yesterday and overnight.  The trend of above 
freezing daytime temperatures and below freezing temperatures at 
night will continue at least through late next week.

  This forecast is for a 7-day period...the highest stage
indicated may not reflect the crest for this event.

  Forecasts are updated daily and stage values will change 
as new weather and river information is used.

  River forecasts use 24 hours of forecast precipitation
between April 1st and October 1st, and 48 hours otherwise. 
However, depending on the situation, they may include 
precipitation expected through the next 72 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC027-011514-
/O.CON.KFGF.FL.W.0003.000000T0000Z-000000T0000Z/
/SABM5.2.SM.190329T2230Z.190331T1800Z.000000T0000Z.NO/
1014 AM CDT Sun Mar 31 2019

The Flood Warning continues for...
* ...Sabin...on the South Branch Buffalo River.
* until further notice...or until the warning is cancelled.
* At  9:45 AM Sunday the stage was 16.1 feet.
* Moderate flooding is occurring and during the next 7 days...
  Moderate flooding is forecast.
* Moderate Flood Stage is 15.0 feet.
* Forecast...the river will rise to near 16.2 feet sometime 
  Sunday afternoon then begin falling.
* Impact Statement(s) - At 17.0 feet, Bridge deck at gage floods.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         04/01  04/02  04/03  04/04  04/05  04/06  04/07

S. Buffalo River
  Sabin             16.0   15.2   14.6   14.2   14.0   13.8   13.8
  
&&

LAT...LON 4689 9670 4686 9657 4663 9650 4663 9666


$$

MNC027-011514-
/O.EXT.KFGF.FL.W.0004.000000T0000Z-000000T0000Z/
/HWYM5.2.SM.190330T0915Z.190401T0600Z.000000T0000Z.NR/
1014 AM CDT Sun Mar 31 2019

The Flood Warning continues for...
* ...Hawley...on the Buffalo River.
* until further notice...or until the warning is cancelled.
* At  9:45 AM Sunday the stage was 9.1 feet.
* Moderate flooding is occurring and during the next 7 days...
  Moderate flooding is forecast.
* Moderate Flood Stage is 9.0 feet.
* Forecast...the river will rise to near 9.5 feet sometime 
  early Monday morning then begin falling.
* Impact Statement(s) - At 10.0 feet, Bankfull Stage.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         04/01  04/02  04/03  04/04  04/05  04/06  04/07

Buffalo River
  Hawley             9.4    9.0    8.6    8.3    8.1    8.0    8.0
  
&&

LAT...LON 4690 9601 4680 9633 4684 9652 4692 9650 4701 9603


$$

MNC027-011514-
/O.CON.KFGF.FL.W.0005.000000T0000Z-000000T0000Z/
/DILM5.1.SM.190331T0942Z.190403T0600Z.000000T0000Z.NO/
1014 AM CDT Sun Mar 31 2019

The Flood Warning continues for...
* ...Dilworth...on the Buffalo River.
* until further notice...or until the warning is cancelled.
* At  9:45 AM Sunday the stage was 13.6 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 13.0 feet.
* Forecast...the river will rise to near 19.9 feet sometime 
  early Wednesday morning then begin falling.
* Impact Statement(s) - At 20.0 feet, MODERATE FLOOD.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         04/01  04/02  04/03  04/04  04/05  04/06  04/07

Buffalo River
  Dilworth          16.4   19.3   19.9   19.6   19.3   18.9   18.9
  
&&

LAT...LON 4692 9650 4684 9652 4689 9669 4704 9681 4715 9682


$$

MNC107-011514-
/O.CON.KFGF.FL.W.0007.190401T0600Z-190404T1200Z/
/TWVM5.1.SM.190401T0600Z.190401T1800Z.190403T0600Z.NO/
1014 AM CDT Sun Mar 31 2019

The Flood Warning continues for...
* ...Twin Valley...on the Wild Rice River (MN).
* from late tonight to Thursday morning...or until the warning is 
  cancelled.
* At  9:45 AM Sunday the stage was 9.3 feet.
* Minor Flood Stage is 10.0 feet.
* Forecast...rise above Flood Stage by early Monday morning and 
  continue to rise to near 10.3 feet by Monday afternoon. The 
  river will fall below Flood Stage by Wednesday morning.
* The river is forecast to crest at 10.3 on Monday afternoon 
  during this 7-day period.
* Impact Statement(s) - At 10.0 feet, Flood Warning Stage...Minor. 
  Bankfull Stage.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         04/01  04/02  04/03  04/04  04/05  04/06  04/07

Wild Rice River (MN)
  Twin Valley       10.2   10.2    9.9    9.6    9.3    9.0    8.8
  
&&

LAT...LON 4733 9607 4722 9607 4722 9652 4732 9656


$$
Speicher
332 
WGUS83 KFGF 010424
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
1124 PM CDT Sun Mar 31 2019

...The flood warning is now cancelled for these river locations in 
Minnesota...

  * Twin Valley...on the Wild Rice River (MN)...in Norman County

. River levels along the Wild Rice River (MN) at Twin Valley have 
fallen below flood stage, likely due to an ice jam break and/or ice 
related sensor issues at this location. Additional rises remain 
possible as the spring snowmelt and ice continue to affect area 
river levels.

  This forecast is for a 7-day period...the highest stage
indicated may not reflect the crest for this event.

  Forecasts are updated daily and stage values will change 
as new weather and river information is used.

  River forecasts use 24 hours of forecast precipitation
between April 1st and October 1st, and 48 hours otherwise. 
However, depending on the situation, they may include 
precipitation expected through the next 72 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC107-010454-
/O.CAN.KFGF.FL.W.0007.000000T0000Z-190404T1200Z/
/TWVM5.1.SM.190331T2229Z.190401T0100Z.190401T0124Z.NO/
1124 PM CDT Sun Mar 31 2019

The Flood Warning is cancelled for...
* ...Twin Valley...on the Wild Rice River (MN).
* At 10:45 PM Sunday the stage was 7.6 feet.
* Fell below Flood Stage at  8:24 PM Sunday.
* Forecast...the river will continue to fall to 7.8 feet by Friday.


&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         04/01  04/02  04/03  04/04  04/05  04/06  04/07
  Twin Valley        7.5    7.6    7.7    7.7    7.8    7.8     M 
  
&&

LAT...LON 4733 9607 4722 9607 4722 9652 4732 9656


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 31, 6:58 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 31, 6:58 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
658 AM CDT Sun Mar 31 2019

.UPDATE...
Issued at 658 AM CDT Sun Mar 31 2019

Echoes on radar look much more impressive than ground truth at the
surface. Jamestown did get a few flakes, but not seeing much
further east. Therefore went ahead and trimmed back any snowfall
amounts for today. Could be a few flurries here and there, but
nothing much more than that.

&&

.SHORT TERM...(Today and tonight)
Issued at 407 AM CDT Sun Mar 31 2019

As expected, there is a surface low over northwest North Dakota
that is expected to track south-southeast today. The track is a
little further west than the models were showing yesterday at this
time. Either way, there is still a decent area of frontogenetical
forcing and warm advection in a thin band ahead of the surface
low, accompanied by steeper mid level lapse rates. Therefore
expect a thin band of locally intense snow rates this morning.
Models show the area from Rolla to Cando to Leeds (where it is
currently snowing) shifting into the Devils Lake to Fargo corridor
this morning, and then weakening. Continue to think that these
areas will see less than an inch of snow. However, the snow could
come down pretty heavy for a short period of time. Otherwise with
a fair amount of cloud cover, don't expect temperatures to warm up
too much today. Looking for light winds tonight under surface
high pressure.

.LONG TERM...(Monday through Saturday)
Issued at 407 AM CDT Sun Mar 31 2019

Models have come into better agreement for Monday, with our FA
split between some energy passing across southern Canada and some
over South Dakota. Therefore it will remain quiet during the day
hours. It looks a tad warmer than it has been, with steadier west
(warmer) winds during the afternoon.

Northwest flow aloft continues to filter in cooler air with a cold
front moving through late Monday into early Tuesday from the north.
This will continue temps near or just above freezing during the day
with a drop to well below freezing at night. Tuesday's cold front
will also bring gusty northwest winds possibly to 30 mph or higher.
Snow showers with even gustier winds will be possible during the
daytime Tuesday. Warm surface temperatures should limit accumulation
although there is a chance some of these snow showers could be
briefly intense reducing visibility. Best chance for these snow
showers will reside in northwest Minnesota Tuesday where a well
mixed dry layer near the surface is expected to be most shallow.

A change in the overall pattern is expected mid to late next week as
a strong system in the northern Pacific nears northwestern US. This
will cause the Hudson Bay low steering northwest flow aloft over the
Northern Plains to break down. A more zonal and progressive pattern
is expected to develop come next weekend into early next week. This
will allow for warmer temperatures to develop over the region along
with the chance of passing systems to bring precipitation.
Confidence is quite low on specifics regarding precipitation chances
beyond Thursday, although most guidance ejects a shortwave or series
of shortwaves into the Plains starting around the Thursday-Saturday
timeframe. Guidance is however in more agreement on a warming trend
with temperatures largely staying above freezing throughout the day
and night. These two factors, precipitation potential and warming
temperatures, may have implications on snowmelt and subsequent river
flooding potential heading into late next week and early the
following week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 658 AM CDT Sun Mar 31 2019

Wind speeds look to remain on the lower side for the next 24
hours. Any light snow for this morning looking more like a few
spotty flurries here or there. That leaves clouds. Guidance shows
the potential for some MVFR ceilings at times, but not really seeing
anything upstream to substantiate that. So for now, kept ceilings
in the lower end of VFR throughout.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...Godon/CJ
AVIATION...Godon
Hazardous weather outlook, Mar 31, 5:52 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
552 AM CDT Sun Mar 31 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
552 AM CDT Sun Mar 31 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of snow melt overland and river flooding continue along the
Red River and its tributaries. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Areas of snow melt overland and river flooding continue along the
Red River and its tributaries. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.